Document Type

Journal Article

Publication Date



Journal of Medical Case Reports


Volume 6

Inclusive Pages

Article number 420



Post-transfusion purpura is a rare immunohematological disorder characterized by severe thrombocytopenia following transfusion of blood components and induced by an alloantibody against a donor platelet antigen. It occurs primarily in women sensitized by pregnancy and is most commonly caused by anti-human platelet antigen-1a antibodies. Here, we describe what we believe to be the first documented case of an African-American man who developed post-transfusion purpura due to an anti-human platelet antigen-5b alloantibody after receiving multiple blood products.

Case presentation

A 68-year-old African-American man initially admitted with atrial flutter was started on anticoagulation treatment, which was complicated by severe hematemesis. On days 4 and 5 of hospitalization, he received six units of packed red blood cells, and on days 4, 13 and 14 he received plasma. His platelet count began to drop on day 25 and on day 32 reached a nadir of 7 × 109/L. His platelet count increased after receiving intravenous immune globulin. An antibody with reactivity to human platelet antigen-5b was detected by a solid-phase enzyme-linked immunoassay. Our patient was homozygous for human platelet antigen-5a.


This case emphasizes the importance of including post-transfusion purpura in the differential diagnosis for both men and women with acute onset of thrombocytopenia following transfusion of blood products. The prompt recognition of this entity is crucial for initiation of the appropriate management.


Reproduced with permission of BioMed Central Journal of Medical Case Reports

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.

Peer Reviewed


Open Access


Included in

Pediatrics Commons